Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Lincoln, IL

June 21, 2014Cass County, Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 2014, 4:00 PM CDT for Cass County, Morgan County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 4:00 PM CDT (21:00 UTC)
Expired
Jun 21, 2014, 4:45 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Morgan County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KILX 212100
SVRILX
ILC017-137-212145-
/O.NEW.KILX.SV.W.0060.140621T2100Z-140621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 445 PM CDT.

* AT 358 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BLUFF SPRINGS TO MEREDOSIA...AND MOVING SOUTHEAST 
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VIRGINIA...ARENZVILLE...CHAPIN...LITERBERRY...ASHLAND...CONCORD...
  PHILADELPHIA...JACKSONVILLE MUNICIPAL AIRPORT...SINCLAIR AND
  PRENTICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3989 9058 4005 9030 3996 9000 3982 9000
      3970 9032 3972 9037 3975 9037 3975 9045
      3976 9048 3979 9049 3979 9055 3980 9059
      3982 9058
TIME...MOT...LOC 2100Z 291DEG 16KT 3997 9028 3983 9056

HAIL...1.00IN
WIND...60MPH

$$
GEELHART
3 follow-up statements
996 
WWUS53 KILX 212120
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT SAT JUN 21 2014

ILC017-137-212145-
/O.CON.KILX.SV.W.0060.000000T0000Z-140621T2145Z/
MORGAN IL-CASS IL-
420 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CASS AND NORTHERN MORGAN COUNTIES UNTIL 445 PM CDT...

AT 416 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VIRGINIA TO CHAPIN...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHAPIN...LITERBERRY...ASHLAND...CONCORD...PHILADELPHIA...JACKSONVILLE
MUNICIPAL AIRPORT...SINCLAIR AND PRENTICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3982 9057 4001 9019 3996 9000 3982 9000
      3970 9032 3972 9037 3975 9037 3975 9045
      3976 9048 3979 9049 3979 9055 3980 9059
TIME...MOT...LOC 2120Z 291DEG 16KT 3994 9017 3980 9045

HAIL...0.75IN
WIND...60MPH

$$
GEELHART
061 
WWUS53 KILX 212125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
425 PM CDT SAT JUN 21 2014

ILC017-137-212145-
/O.CON.KILX.SV.W.0060.000000T0000Z-140621T2145Z/
MORGAN IL-CASS IL-
425 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CASS AND NORTHERN MORGAN COUNTIES UNTIL 445 PM CDT...

AT 421 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VIRGINIA TO CHAPIN...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. WINDS TO NEAR 55 MPH WERE ESTIMATED
         NEAR PHILADELPHIA.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHAPIN...LITERBERRY...ASHLAND...PHILADELPHIA...JACKSONVILLE MUNICIPAL
AIRPORT...PRENTICE AND SINCLAIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3980 9059 4000 9015 3996 9000 3982 9000
      3970 9032 3972 9037 3975 9037 3975 9045
      3976 9048 3979 9049 3979 9055
TIME...MOT...LOC 2125Z 291DEG 16KT 3993 9014 3979 9042

HAIL...<.75IN
WIND...60MPH

$$
GEELHART
371 
WWUS53 KILX 212142
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT SAT JUN 21 2014

ILC017-137-212152-
/O.EXP.KILX.SV.W.0060.000000T0000Z-140621T2145Z/
MORGAN IL-CASS IL-
442 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND NORTHERN
MORGAN COUNTIES WILL EXPIRE AT 445 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED
FOR NORTHWEST AND CENTRAL PARTS OF MORGAN COUNTY. 

LAT...LON 3980 9059 4000 9015 3996 9000 3982 9000
      3970 9032 3972 9037 3975 9037 3975 9045
      3976 9048 3979 9049 3979 9055
TIME...MOT...LOC 2142Z 291DEG 16KT 3990 9005 3976 9033

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:32 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 21, 3:32 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
332 PM CDT Sat Jun 21 2014

.DISCUSSION...
ISSUED 315 PM CDT Sat Jun 21 2014

SHORT TERM...Tonight through Tuesday

MCV over east central Iowa that sparked the strong to severe
storms in our area this afternoon and early evening will track
off to our east late tonight taking the rain chances with it.
Subsidence in the wake of the vort will bring a lull in the precip
thru tomorrow morning with only slight chances starting after
midnight thru Sunday morning before shower and storm chances ramp
up later tomorrow afternoon and especially tomorrow night as a more
significant wave approaches the Mid-Mississippi Valley. POPs will
increase to likely over most of the area Sunday night into Monday
as the upper wave approaches. Enough instability combined with
a better shear profile may make for another threat for severe storms
Monday afternoon and evening, depending on cloud cover during the
afternoon.

Upper wave and attendant cold front will sweep across our area
Tuesday morning taking most of the rain with it with the better
chances across the east, mainly during the morning. Weak high
pressure then expected to move across the area later in the day
bringing relatively quiet weather to the region for a brief time.

LONG TERM...Wednesday through Saturday

Model ensembles during this period not very clear cut with respect
to the upper pattern across the middle of the country with weak
disturbances embedded in the southwest flow, which produces some
significant problems with QPF and POPs in the extended. Temperatures
during this period will be close to normal but pinning down precip
chances with this type of flow is low confidence. Medium range models
try to amplify the southeast U.S. ridge but at the same time we see
energy progressing east across the Rockies and then turning northeast
around the periphery of the ridge into our area about every 2-3 days.
For now, will keep the bulk of our extended with slight chance POPs in
the grids with mentionable POPs confined to Saturday when one of
the aforementioned upper waves approaches our area.

Smith
&&

.AVIATION...
ISSUED 1220 PM CDT Sat Jun 21 2014

Beginning to see some of the expected convective development north
of the central Illinois TAF sites at midday, and should be
significantly increasing early this afternoon. Have tried resolve
the broad VCTS mentions at KPIA/KBMI with a TEMPO period for the
more significant convection this afternoon. Will hold off a bit
further south as we wait to see the evolution of the storms, then
will amend to add them in at that point. Currently looks like the
thunder threat will be over by 02-03Z at most sites. Light winds
develop overnight, and with the residual low level moisture
around, some MVFR visibilities are likely for a few hours near
sunrise.

Geelhart
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 11:31 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT SAT JUN 21 2014

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPMENT IS EXPECTED TO BEGIN WEST OF I-55 EARLY
THIS AFTERNOON...AND SPREAD SOUTHEAST THROUGH LATE AFTERNOON...
CONTINUING INTO THE EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
WITH THE PRIMARY TIME FRAME BETWEEN 2 PM AND 9 PM.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD
VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE
SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM.

GEELHART

In the hours before

Local storm report, Jun 21, 3:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N ELMWOOD             40.81N 89.97W
06/21/2014  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 21, 3:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             RAY                     40.22N 90.48W
06/21/2014  M1.00 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 21, 3:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             ASTORIA                 40.23N 90.36W
06/21/2014  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

0326 PM     HAIL             ASTORIA                 40.23N 90.36W
06/21/2014  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

&&

EJL
Local storm report, Jun 21, 3:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 W ASTORIA             40.23N 90.41W
06/21/2014  M1.25 INCH       FULTON             IL   TRAINED SPOTTER

            LOTS OF PENNY AND NICKEL-SIZED HAIL FALLING ALONG US-24
            BEWEEN ASTORIA AND 3 W ASTORIA...LARGEST HAIL STONES
            MEASURED 1.2 INCHES IN DIAMETER.

0245 PM     TSTM WND DMG     ELMWOOD                 40.78N 89.97W
06/21/2014                   PEORIA             IL   EMERGENCY MNGR

            HEALTHY TREES UP TO 12 INCHES IN DIAMETER WERE BLOWN OVER
            ON THE SOUTHEAST SIDE OF ELMWOOD.

&&

EJL
Local storm report, Jun 21, 3:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 E DEER CREEK          40.63N 89.31W
06/21/2014  M0.88 INCH       WOODFORD           IL   TRAINED SPOTTER

0342 PM     TSTM WND GST     1 E DEER CREEK          40.63N 89.31W
06/21/2014  M52.00 MPH       WOODFORD           IL   TRAINED SPOTTER

&&

EJL
Local storm report, Jun 21, 4:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     MASON CITY              40.20N 89.70W
06/21/2014                   MASON              IL   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN IN MASON CITY...RELAYED THROUGH
            SHERIFFS OFFICE.

0343 PM     TSTM WND DMG     SAN JOSE                40.31N 89.60W
06/21/2014                   MASON              IL   LAW ENFORCEMENT

            TREE BLOWN DOWN ON HIGHWAY 136 NEAR SAN JOSE...RELAYED
            THROUGH SHERIFFS OFFICE.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 21, 2:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
Jun 21, 2:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
Jun 21, 2:32 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jun 21, 2:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningILXKnox, Peoria28 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford51 min
Jun 21, 3:15 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler45 min
Jun 21, 3:19 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Tazewell41 min
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell50 min
Jun 21, 4:39 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
Jun 21, 4:51 PM CDTAreal Flood AdvisoryILXCass, Morgan, Schuyler3 hr
Jun 21, 5:29 PM CDTSevere Thunderstorm WarningILXScott25 min
Jun 21, 5:56 PM CDTSpecial Weather StatementILXChampaign34 min
Jun 21, 6:08 PM CDTSpecial Weather StatementILXVermilion37 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningILXVermilion19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.